Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 66, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Sep 22, 2003, 10:14 PM EDT for Antrim County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2003, 10:14 PM EDT (02:14 UTC)
- Expired
- Sep 22, 2003, 11:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Antrim County, MI
The radar
The NCL Michigan radar (KAPX), 36 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 2.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 230214
SVRAPX
MIC009-230315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1014 PM EDT MON SEP 22 2003
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ANTRIM COUNTY IN NORTHERN LOWER MICHIGAN
* UNTIL 1115 PM EDT
* AT 1012 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 2 MILES SOUTH OF TORCH LAKE TO
6 MILES NORTHEAST OF MANCELONA...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORMS WILL REACH...
ALBA AROUND 1020 PM EDT
CENTRAL LAKE AROUND 1025 PM EDT
THIS STORM IS CAPABLE OF PRODUCING DIME SIZED HAIL. REMAIN
INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LARGE HAIL
CAN CAUSE INJURY AND SIGNIFICANT PROPERTY DAMAGE.
LAT...LON 4500 8526 4501 8537 4507 8539 4508 8523
4511 8508 4511 8486 4494 8486 4494 8501
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 8:15 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Sep 22, 8:15 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 815 PM EDT MON SEP 22 2003 .TONIGHT...PER 0Z APX RAOB...850 MB TEMP DOWN TO +8C HERE...PROGGED TO FALL TO AROUND +3C OVERNIGHT...YIELDING LAKE-850 MB DELTA TS AROUND 15C OVER LAKE MICHIGAN. THERMODYNAMIC PARAMATERS...COMBINED WITH 700-500 MB QG FORCING/COLD POOL ASSOCIATED WITH UPPER LOW...ESSENTIALLY RAISING INVERSION HEIGHTS TO THE TROP...WILL SET UP AN EXCELLENT LAKE ENHANCED SHOWER/THUNDERSTORM SITUATION IN WESTERLY FLOW AREAS OVERNIGHT...ALREADY UNDERWAY PER RADAR TRENDS. THUS...RAISED POPS TO 70% ACROSS THE WESTERN HALF OF NORTHERN LOWER MI. ALSO...POTENTIAL EXISTS FOR LOCALLY HEAVY RAIN...PERHAPS EXCEEDING 2 ADDITIONLA INCHES...WITHIN PERSISTENT RAIN BANDS OVERNIGHT. MEANWHILE...EARLIER LOWERED POPS TO 50% ACROSS THE EAST PER EXIT OF WIDESPREAD WARM CONVEYOR BELT PRECIPITATION. CONDITIONS WILL REMAIN FAVORABLE FOR WATERSPOUTS ON LAKES MICHIGAN/HURON THROUGH THE NIGHT...GIVEN DELTA TS...DEEP/COLD CYCLONIC FLOW...850 MB WINDS REMAINING BELOW 30 KTS AND POTENTIAL FOR DEEP MOIST CONVECTION TO EXCEED 25 KFT IN DEPTH. SPR && .PREV DISCUSSION...ISSUED 414 PM SEP 22 SHORT TERM...MAIN FORECAST ISSUES ARE CHANCES FOR PCPN TONIGHT AND EARLY TUESDAY...AND THE POSSIBILITY OF SOME THUNDER TONIGHT. LATEST WATER VAPOR IMAGERY AND RUC ANALYSES SHOW A VIGOROUS UPPER TROUGH OVER CENTRAL CANADA AND THE NORTH CENTRAL CONUS. AN INITIAL DRY PUNCH CAN BE SEEN MOVING THROUGH LOWER MI AT THIS TIME...WHICH CORRESPONDS WELL WITH THE BACK EDGE OF THE WIDESPREAD PCPN AS SEEN ON 88D IMAGERY. THE SURFACE COLD FRONT IS WELL CORRELATED WITH THIS MID LEVEL DRY AXIS...AND A DISTINCT WIND SHIFT IS PRESENT ALONG IT. PCPN CURRENTLY MOVING THROUGH THE CWFA CONTINUES TO BE FORCED BY SOME LINGERING ISENTROPIC LIFT AND DIFFERENTIAL POSITIVE VORTICITY ADVECTION. THE 850-500MB Q-VECTOR CONVERGENCE PROGS FROM THE ETA HIGHLIGHT THE GENERAL AREA OF FORCING FAIRLY WELL...AND SHOW SUBSIDENCE WORKING INTO THE CWFA THIS EVENING...WHICH CORRELATES WELL WITH WHERE THERE IS CURRENTLY A PCPN MINIMA FROM THE WESTERN CWFA BACK INTO WISCONSIN. THE MAIN UPPER LEVEL PV ANOMALY...AS SEEN ON THE 320K SURFACE...WILL MOVE SOUTHEAST FROM ITS CURRENT POSITION OVER CENTRAL MINNESOTA TO SOUTHEAST WISCONSIN BY 06Z. SOME SHRA CAN BE SEEN OVER MINNESOTA IN ASSOCIATION WITH THIS FEATURE...AND WOULD EXPECT TO SEE CONTINUED SHRA ACTIVITY ALONG ITS LEADING EDGE WHICH IS INDICATIVE OF THE ARRIVAL OF THE MID LEVEL COLD POOL. ALTHOUGH LAPSE RATES WILL STEEPEN...CHANCE FOR THUNDER APPEARS MARGINAL WITH ELEVATED CAPE VALUES BELOW 300 J/KG AND POOR DIURNAL TIMING. WILL MAINTAIN A MENTION OF ISOLATED THUNDER THROUGH TONIGHT...BUT IF THINGS ARE HAVING A HARD TIME DEVELOPING WITH THE CURRENT SURFACE HEATING TO THE WEST...IT MAY BE TOUGH FOR ANYTHING TO DEVELOP OVER OUR AREA. HOWEVER...THE WARM LAKE TEMPERATURES MAY PROVIDE ENOUGH HEATING TO OFFSET THE OTHERWISE UNFAVORABLE DIURNAL TIMING OF THE COLD POOL AND MID LEVEL FRONT. WITH 850MB TEMPERATURES PROGGED TO DECREASE TO NEAR 2C BY 12Z...DELTA T VALUES WILL BE IN THE UPPER TEENS...SO WE SHOULD SEE A FAIR AMOUNT OF SHOWER ACTIVITY LATE TONIGHT THROUGH THE MORNING HOURS ON TUESDAY. WITH GENERALLY 270-300 DEGREE BOUNDARY LAYER FLOW...THIS ACTIVITY SHOULD BE MOST PRONOUNCED OVER NORTHWEST LOWER MI AND IN CHIPPEWA COUNTY IN THE U.P. THE IMPRESSIVE DELTA-T VALUES WILL ALSO CREATE A FAVORABLE ENVIRONMENT FOR WATERSPOUTS TONIGHT AND TUESDAY MORNING...SO WILL INCLUDE A MENTION IN THE NEARSHORE MARINE FORECAST. CYCLONIC FLOW BECOMES ANTICYCLONIC BY TUESDAY AFTERNOON...AND WAA BEGINS AFTER 18Z...HELPING TO SIGNIFICANTLY DIMINISH BOUNDARY LAYER RH VALUES. WILL BRING SHRA ACTIVITY TO AN END DURING THE AFTERNOON HOURS IN LINE WITH THESE MORE UNFAVORABLE CONDITIONS. WE SHOULD ALSO SEE A CORRESPONDING DECREASE IN CLOUD COVER BY LATE AFTERNOON...ALTHOUGH WOULDN/T EXPECT THINGS TO IMPROVE BEYOND BKN. STAYED FAIRLY CLOSE TO A BLEND OF ETA AND GFS MOS VALUES FOR TEMPERATURES TONIGHT AND TUESDAY. TRH LONGER TERM(TUE NIGHT THROUGH THURSDAY)...THE ETA AND GFS ARE IN GOOD AGREEMENT IN SHOWING THE WRAP AROUND MOISTURE AND CYCLONIC FLOW TO MOVE EAST OF THE CWFA BY TUE EVENING. THIS SHOULD ALLOW FOR A DRY OVERNIGHT PERIOD IN A WAA PATTERN AS SHORT WAVE RIDGING BUILDS INTO THE CWFA FROM THE WEST AHEAD OF THE NEXT SYSTEM MOVING OUT OF THE NORTHERN PLAINS. AGAIN...THE ETA AND GFS ARE IN EXCELLENT AGREEMENT WITH THE MOVEMENT OF THIS SYSTEM...BRINING PCPN TO EASTERN UPPER MICHIGAN AROUND 12Z ON WED AND TO NRN LOWER MICH BY LATE MORNING/EARLY AFTERNOON. AMOUNT OF MOISTURE RETURN AHEAD OF THE SYSTEM IS A CONCERN...SO WILL NOT GO ANY HIGHER THAN CHC POPS AT THIS TIME. BEST CHANCE FOR PCPN WILL BE OVER EASTERN UPPER MICHIGAN WHERE THEY ARE CLOSEST TO THE DYNAMICS ON WEDNESDAY. ANOTHER CONCERN WILL BE WINDS AHEAD OF THE SYSTEM LATE TUE NIGHT INTO WED. ETA BUFR FILES FOR OVER LAKE MICHIGAN AND OVER THE CWFA SHOW WINDS IN THE MIXED LAYER 30-38KT AS THE LOW DEEEPENS TO 992MB N OF LAKE SUPERIOR BY WED AFTEROON. ALTHOUGH THIS MAY BE UNABLE TO MIX DOWN EARLY WED MORNING...BY LATE MORNING THE WINDS SHOULD BE ABLE TO MIX DOWN ALLOWING FOR BREEZY TO LOCALLY WINDY CONDITIONS OVER THE WESTERN CWFA. ALTHOUGH THE ETA DOES NOT SHOW AS STRONG AS WINDS BEHIND THE SYSTEM WED AFTN/EVENING...WITH THE STRONG CAA BEHIND THE FRONT AND PRES RISES AHEAD OF THE SYSTEM...IT IS POSSIBLE THERE COULD BE WINDY CONDITIONS BEHIND THE FRONT AS WELL. THE MODEL SHOWS A WEAK DRY SLOT WILL MOVE THRU THE CWFA EARLY WED NIGHT WHICH MIGHT ASSIST IN THE STRONGER WINDS OVER THE CWFA. THIS DRY SLOT WILL ALSO HELP TO DRY OUT THE CWFA FOR A SHORT TIME WED NIGHT...HOWEVER THE COLD POOL MOVES OVERHEAD BY THU MORNING ALLOWING FOR ANOTHER CHC OF SHOWERS. THIS WILL BE HELPED BY STRONG CYCLONIC FLOW. 850MB TEMPS FROM THE ETA LOWER TO -2 OVER EASTERN UPPER MICH AND FAR NRN LOWER...SO SOME LAKE INSTABILITY MAY HELP GENERATE SOME LAKE EFFECT RAIN SHOWERS THU. ONLY PROBLEM WILL BE INCREASED SUBSIDENCE AND LOWERING INVERSION HEIGHTS DUE TO THE RIDGE AXIS BUILDING INTO THE CWFA. AS FOR TEMPS...WILL GENERALLY FOLLOW PREV FCST TEMPS. WILL RAISE TEMPS SLIGHTLY ON WED AHEAD OF THE WARM FRONT. HOWEVER...WILL NOT RAISE INTO THE LOWER 70S LIKE THE ETA MOS SUGGESTS. WITH 850MB TEMPS -2C OVER THE FAR N ON THU...WILL ALSO COOL TEMPS SLIGHTLY FROM PREV FCST. .FRIDAY THROUGH MONDAY...00Z AND 12Z RUNS OF THE GFS CONFIRM THAT A MEAN TROUGH WILL CONTINUE OVER THE UPPER MIDWEST AND GREAT LAKES STATES. THIS WILL ALLOW SEVERAL SHORT WAVES TO ROTATE AROUND THE UPPER TROUGH AND AFFECT THE CWFA THROUGH THE WEEKEND. ALTHOUGH IT IS LIKELY THAT THERE WILL BE PERIODS OF DRY WEATHER THROUGH THE EXTENDED...IN BETWEEN SHORT WAVES...IT IS TOUGH TO DETERMINE EXACTLY WHEN THOSE PERIODS WILL OCCUR. THEREFORE...WILL NEED TO INTRODUCE CHC POPS IN FOR FRI-SUN. LOOKS LIKE THE BEST CHC FOR PCPN WILL BE FRI- SAT WHEN THE GFS SHOWS A STRONG COLD FRONT MOVING THRU THE CWFA... WITH THE ASSOCIATED UPPER COLD POOL MOVING OVERHEAD BY SAT MORNING. IN FACT...THE GFS SHOWS 850MB TEMPS LOWERING TO BELOW 0C OVER EASTERN UPPER MICHIGAN BY SUNDAY MORNING. WITH LAKE SUPERIOR TEMPS AROUND 12C...AND LAKE MICHIGAN TEMPS AROUND 15C...WOULD NOT BE SURPRISED TO SEE SOME LAKE EFFECT RAIN SHOWERS BEHIND THIS SYSTEM SUN THROUGH MON DEPSITE INCREASED LOW LEVEL RIDGING. WILL THEREFORE KEEP SOME LOW CHANCE POPS OVER THE N MON. OTHERWISE...WILL KEEP TEMPS BELOW NORMAL THROUGH THE EXTENDED WITH TEMPS GENERALLY IN THE 50S N AND LOWER 60S S. && MRD && .APX WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Sep 22, 6:55 PM EDT, 3 hours 19 minutes before
MIZ008-015>036-041-042-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 655 PM EDT MON SEP 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT WATERSPOUTS ARE POSSIBLE TONIGHT ACROSS NORTHERN LAKES MICHIGAN AND HURON. ALSO...ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN TONIGHT. THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) ROWLEY
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 9:26 PM EDT | Special Marine Warning | APX | 2 hr | |
| Sep 22, 9:26 PM EDT | Special Marine Warning | APX | 2 hr | |
| Sep 22, 9:26 PM EDT | Special Marine Warning | APX | 2 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.